Illinois, 2019

Damaging Wind in Illinois, May 25, 2019

May 25, 2019 · NWS PAH · 1 event in 1 county or zone

An isolated thunderstorm pulsed up to severe levels during the very warm and humid late afternoon hours. A deep layer of southwest winds brought plenty of warm and unstable air into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated thunderstorm pulsed up to severe levels during the very warm and humid late afternoon hours. A deep layer of southwest winds brought plenty of warm and unstable air into the region. The storm dissipated almost as quickly as it developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:52 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 25, 12:52 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
152 PM CDT Sat May 25 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 152 PM CDT Sat May 25 2019

Southern extent of some positive DVA from a wave moving across IN
and SE IL, could trigger isolated convection southern IL into
southwest IN. We noticed an isolated cell approaching west KY as
well. We cannot rule out isolated activity anywhere given the
degree of instability, as we've finally eroded any convective
inhibition seen on 100mb MLCIN plan views. We already extended
PoPs a bit southward earlier. May have to even more with this
issuance. Overall though, only talking slight chance (isolated
coverage) for the most part. Marginal SPC risk still in place.
However, parameters looking pretty weak. Most likely just general
convection if any at all. Negatives include a lack of a frontal
focus, and weak support aloft.

We will stay warm sector tonight through Sunday. Mainly dry
tonight. Just a slight chance of convection up along I-64 and
points north tonight. Sunday, the chances may extend a little
farther south, as the H7/H5 and general steering flow turns more
westerly. Surface boundary stays mainly to our north, But we may
see some mid level support move across the area. Again, just low
chance PoPs for now. Maybe an isolated strong storm. Nothing major
expected. Sunday night through Monday should be mainly dry.
Cannot rule out a slight chance of convection across the SW IN
area. We anticipate dry conditions Monday night. Above normal
temperature and humidity levels will continue.

.LONG TERM...(Tuesday through Saturday)
Issued at 152 PM CDT Sat May 25 2019

Models are in fair agreement with the synoptic scale features...so
at least medium confidence in the extended.

The main long wave trough over the western US with a closed off low
will start to track eastward Tuesday. This will likely be in
response to high pressure pushing south out of Canada into the US.
As this trough moves toward thee Mississippi Valley the upper level
ridge centered over the gulf states will flatten in response to the
trough. Finally the Gulf ridge will slowly sink southward into the
Gulf of Mexico. This will allow the trough to struggle into our
region and finally rotate a lobe of energy over us. It will also
have a surface reflection of a cold front. The front will struggle
to make it through the area. In fact it will keep a chance of storms
over the area from Tuesday night through Thursday. At this time the
storms are not expected to be severe but any storms that do develop
will likely be strong. We will keep close eye on the severe threat
for this is a long way out to make that call at this time. With dew
points starting out in the upper 60s to around 70...heavy rain will
be a threat in addition to deadly lighting. After this front moves
through we should see temperatures 5 to 10 degrees cooler. This will
first be due to increased clouds then the slightly cooler and drier
air in the fronts wake. We go into a near zonal flow aloft with some
slight ridging. Another system is poised to move into the area late
next weekend.

&&

.AVIATION...
Issued at 152 PM CDT Sat May 25 2019

VFR conditions this afternoon through Sunday morning. Isolated
convection possible through the end of the day into the early
evening. SW winds 10 to 20 kts and gusty will diminish around 01z,
light south overnight. Probability for convection too low to
include in the terminals through 00z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 25, 9:39 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1039 AM CDT Sat May 25 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1039 AM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a small chance of thunderstorms generally north of a Cape
Girardeau Missouri, Vienna Illinois, Owensboro Kentucky line this
afternoon and early evening. Although an isolated strong to severe
storm is not out of the question, brief heavy rain and lightning
will be the main hazards.

With summer like heat and humidity this Memorial Day weekend, be
alert to the effects of the first prolonged exposure to such warmth
this season. Travelers on area waterways, as well as those camping
outdoors should keep posted on the latest weather conditions this
holiday weekend. Plan ahead to seek shelter if thunderstorms
approach.

Refer to the latest river flood warnings and statements for
details on area river flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday, then again Tuesday
night through Thursday. While an isolated strong storm capable of
producing gusty winds and hail cannot be ruled out, most storms
will have locally heavy rain and lightning as their primary
hazards.

Detailed information on area river flooding can be found on the
latest updated river flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 25, 2:54 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
354 PM CDT Sat May 25 2019

ILZ076-077-252130-
Edwards IL-Wayne IL-
354 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAYNE AND SOUTHERN
EDWARDS COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albion, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Albion, Bone Gap, Browns and Golden Gate.

LAT...LON 3843 8795 3840 8798 3839 8797 3839 8798
      3837 8798 3835 8796 3829 8795 3828 8797
      3827 8798 3827 8799 3831 8822 3839 8822
      3846 8795
TIME...MOT...LOC 2054Z 264DEG 24KT 3834 8816

08

The radar

The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
May 25, 3:07 PM CST
Where
Edwards County, 1.5 mi SW of Albion
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.365, -88.070

A trained spotter reported a swath of downed trees and power lines near County Road 400.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814961.